Illinois, 2018Damaging Winds in Illinois, May 14, 2018
May 14, 2018 · NWS LSX · 13 events in 10 counties and zones
As an MCV moved across northern Missouri, thunderstorms developed ahead of it. There were numerous reports of damaging winds with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an MCV moved across northern Missouri, thunderstorms developed ahead of it. There were numerous reports of damaging winds with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 2:19 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, May 14, 2:19 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon May 14 2018
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 318 PM CDT Mon May 14 2018
(Tonight)
At least a loosely organized MCS is expected to be nearing the
Mississippi River by early this evening, with damaging wind gusts
the primary threat. Latest CAM guidance continues to suggest some
weakening as it heads ESE into IL. Not sure how fast this will occur
since environment is only modestly less favorable in terms of
shear/CAPE. However, it does seem plausible that the complex may
become more outflow dominant by that point in time and space, which
would lead to some weakening.
More uncertainty for the rest of the tonight as model guidance is a
bit all over the place. Some form of additional thunderstorm
development appears likely to our west later on this evening along
the synoptic boundary, but exactly where and when is difficult to
discern. Any convection that does move back into western sections of
the forecast area should weaken as it heads eastward into less
unstable air, especially across central portions of the forecast
area where first complex of storms is expected to transverse.
Lows tonight will once again be on the mild side ahead of the cold
front. Forecast lows tonight range from the mid to upper 60s, which
is slightly cooler than this morning.
(Tuesday)
Much of Tuesday morning into the early afternoon hours appears
largely quiet/dry. Another potential round of showers and
thunderstorms appears likely along/ahead of the slowly moving cold
front, or the effective boundary. Uncertainty is where the effective
boundary will be as there is some potential is is just southeast of
the CWA. Of course, what happens with the evolution of convection
tonight will largely affect development Tuesday afternoon. Best
guess currently is that the southern third of the CWA would have the
highest chance at seeing scattered showers and thunderstorms so have
chance PoPs across much of southeast Missouri and southwest Illinois.
Temperatures on Tuesday are expected to be about 5-10 degrees cooler
(though still quite a bit above normal for mid May) due to expected
cloud cover and weak cold advection for those areas behind the cold
front. Have forecast high temperatures for Tuesday afternoon ranging
from the upper 70s across northeast Missouri to the mid 80s for
parts of southeast Missouri and southwest Illinois.
Gosselin
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 318 PM CDT Mon May 14 2018
A ridge of high pressure will try to build over the Midwest Tuesday
night into Wednesday which should help dry us out Wednesday and
Thursday. The upper pattern will then get a little blocky with the
ridge over the Midwest and a tropical low drifting northward from
the Gulf of Mexico up into the Deep South. Medium range guidance
has been a little wishy-washy on how to handle these features and
how they'll interact. Current thinking is that the tropical low
will bring moisture back toward the Mississippi Valley toward the
latter half of the week. GFS has much more QPF than the EC does as
the moisture swings back around to the north of the low. With the
uncertainty as to how far back to the northwest the moisture from
this low will get, have kept PoPs down in the chance/slight chance
range. Both models break down the upper ridge Sunday into Monday
and drive a cold front into the Mid Mississippi Valley with
corresponding higher chances of precip. Temperatures will likely
stay well above normal through the period with highs generally in
the mid to upper 80s and lows in the 60s.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1235 PM CDT Mon May 14 2018
Expectation is for an area of thunderstorms to develop across
portions of northwest Missouri and head ESE through parts of the
area. Some uncertainty as to the track of the more organized
storms, but KUIN at this juncture seems to have the highest
probability so added a TEMPO this afternoon. Kept VCTS mention at
all other terminals for now, but if confidence increases, will
need to ammend. Stronger storms will be capable of producing heavy
rainfall/reduced visibilities in addition to gusty winds and
potentially hail. Appears there will be a lull in thunderstorm
activity late this evening before additional storms develop later
on tonight. Cold front will slowly move through the area tonight
into Tuesday with winds veering to the west/northwest behind it
with lessening chances of showers/storms as well.
SPECIFICS FOR KSTL:
Maintained VCTS mention for early this evening for now as
monitoring developing thunderstorms across portions of northwest
Missouri. If confidence increases that terminal will be affected
by aforementioned storms, will need to ammend. Stronger storms
will be capable of producing heavy downpours/reduced visibility in
addition to gusty winds and hail. Should be a lull in activity
late evening/early overnight hours before additional storms try to
move toward the terminal later on tonight. Winds will shift to the
west/northwest by early Monday afternoon with a cold frontal
passage.
Gosselin
&&
.CLIMATE...
Record highs and record warm lows for St. Louis:
May 14th: 93 (2013), 73 (1915)
May 15th: 94 (1944), 72 (2013)
Record highs and record warm lows for Columbia:
May 14th: 90 (1987), 67 (1941)
May 15th: 90 (1944), 71 (1941)
Record highs and record warm lows for Quincy:
May 14th: 94 (1915), 66 (1932)
May 15th: 93 (1944), 69 (1962)
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 69 86 66 82 / 80 30 30 20
Quincy 65 79 59 80 / 60 20 10 10
Columbia 65 81 63 81 / 60 20 20 20
Jefferson City 66 83 64 83 / 60 30 20 20
Salem 67 86 65 82 / 60 30 40 20
Farmington 67 86 63 81 / 50 50 50 30
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 14, 2:52 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CDT Mon May 14 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CDT Mon May 14 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Scattered severer thunderstorms are likely across much of central
and eastern Missouri as well as west central and parts of
southwest Illinois this evening. Large hail and damaging winds are
the primary threats. Additional thunderstorm development is
possible after midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for thunderstorms for parts of the area each
day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through this evening.
Carney
In the hours before
Local storm report, May 14, 3:17 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 2 E VANDIVER 39.16N 91.82W
05/14/2018 M63 MPH AUDRAIN MO AWOS
MEXICO AIRPORT...KMYJ.
&&
MABLocal storm report, May 14, 3:22 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG MEXICO 39.17N 91.88W
05/14/2018 AUDRAIN MO EMERGENCY MNGR
LARGE TREE BLOWN DOWN, TOOK LINES DOWN AS
WELL. CHURCH ROOF NEARBY SUSTAINED MINOR
ROOF DAMAGE FROM WINDS.
&&
MABLocal storm report, May 14, 3:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 2 WNW COLUMBIA 38.96N 92.36W
05/14/2018 BOONE MO BROADCAST MEDIA
LARGE SECTION OF A LARGE TREE BLOWN DOWN
ACROSS FROM WEST MIDDLE SCHOOL. THREE
UNOCCUPIED VEHICLES SUSTAINED DAMAGE FROM
THE LARGE SECTION OF TREE.
&&
MABLocal storm report, May 14, 3:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG BELLFLOWER 39.00N 91.35W
05/14/2018 MONTGOMERY MO TRAINED SPOTTER
TREES BLOWN DOWN AS WELL AS POWER LINES.
POLE BARN BLOWN DOWN AND SOME ROOF DAMAGE.
&&
MABLocal storm report, May 14, 3:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST VANDALIA 39.31N 91.49W
05/14/2018 E60 MPH AUDRAIN MO AMATEUR RADIO
NO DAMAGE REPORTED SO FAR.
0430 PM TSTM WND GST MONTGOMERY CITY 38.98N 91.51W
05/14/2018 E60 MPH MONTGOMERY MO AMATEUR RADIO
NO DAMAGE REPORTED SO FAR.
&&Local storm report, May 14, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 6 SE FARBER 39.20N 91.50W
05/14/2018 AUDRAIN MO AMATEUR RADIO
3 TO 5 INCH TREE LIMBS BLOWN ONTO
INTERSECTION OF HIGHWAYS W AND K. ALSO, A 15
INCH DIAMETER DEAD TREE WAS BLOWN OVER IN
THIS LOCATION.
0433 PM TSTM WND DMG 4 S VANDALIA 39.25N 91.48W
05/14/2018 AUDRAIN MO AMATEUR RADIO
TWO 12 INCH DIAMETER TREE LIMBS BLOWN DOWN
ON TO COUNTY ROAD 532 NEAR HIGHWAY W.
&&Thunderstorm Wind, Adams
- When
- May 14, 4:05 PM CST
- Where
- Adams County, 1.2 mi E of Quincy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.932, -91.377
A large tree was blown down at the intersection of 24th Street and Maine Street.
Thunderstorm Wind, Pike
- When
- May 14, 4:20 PM CST to 4:45 PM CST
- Where
- Pike County, 0.97 mi SSW of Hull to 2.41 mi SSE of Griggsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.707, -91.208
Thunderstorm winds caused a wide swath of damage across Pike County. In Hull, a large tree was blown down across a road in town. Several trees and tree limbs were blown down just south of Pittsfield and several trees were blown down across a road in Baylis. In Griggsville, several power lines were blown down.
Thunderstorm Wind, Calhoun
- When
- May 14, 4:30 PM CST to 4:35 PM CST
- Where
- Calhoun County, 0.4 mi S of Mozier to 0.59 mi NNW of Hardin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.294, -90.751
Thunderstorm winds blew down a tree blocking Illinois Route 96 in Mozier. Several trees were blown down on the west side of Hardin.
Thunderstorm Wind, Adams
- When
- May 14, 4:35 PM CST
- Where
- Adams County, 1.65 mi NNW of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.892, -91.113
Thunderstorm winds blew down a power line just north of Liberty.
Thunderstorm Wind, Greene
- When
- May 14, 5:10 PM CST
- Where
- Greene County, 0.63 mi ENE of Greenfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.335, -90.210
Thunderstorm winds blew down several large tree limbs onto Illinois Route 267.
Thunderstorm Wind, Madison
- When
- May 14, 5:10 PM CST to 5:20 PM CST
- Where
- Madison County, Godfrey to 0.26 mi WNW of Fosterburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.950, -90.180
Thunderstorm winds blew down numerous trees, tree limbs and power lines around Godfrey. In Fosterburg, several large tree limbs were blown down around town, a few of which blocked roadways.
Thunderstorm Wind, Brown
- When
- May 14, 5:12 PM CST
- Where
- Brown County, 0.5 mi NW of Versailles
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.885, -90.657
Thunderstorm winds blew down two large trees in town.
Thunderstorm Wind, Madison
- When
- May 14, 5:25 PM CST to 5:35 PM CST
- Where
- Madison County, 1.51 mi SW of Granite City to 1.2 mi WNW of Mont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.703, -90.148
Thunderstorm winds blew down numerous trees, tree limbs and power lines around Granite City. A mile east of Pontoon Beach, a large section of a tree was blown down onto a shed near Illinois Route 162. In Edwardsville, numerous tree limbs were blown down.
Thunderstorm Wind, St. Clair
- When
- May 14, 5:34 PM CST to 6:00 PM CST
- Where
- St. Clair County, (Cps)east Stl Arpt C to 1.68 mi SW of Glenview
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.570, -90.170
A wide swath of damaging winds occurred in St. Clair County. In Fairview Heights, several trees were blown down and a couple were blocking roadways. Just east of Belleville, numerous large tree limbs were blown down.
Thunderstorm Wind, Madison
- When
- May 14, 5:35 PM CST
- Where
- Madison County, Collinsville to 0.92 mi E of Collinsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.670, -90.000
Several large tree limbs were blown down onto a house and car causing moderate damage.
Thunderstorm Wind, Macoupin
- When
- May 14, 5:35 PM CST
- Where
- Macoupin County, 0.9 mi N of Bunker Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.043, -89.951
Several power lines were blown down in Bunker Hill.
Thunderstorm Wind, Monroe
- When
- May 14, 5:35 PM CST to 5:44 PM CST
- Where
- Monroe County, 1 mi ESE of Fountain to 3.31 mi NNE of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.366, -90.262
Thunderstorm winds blew down a large tree onto HH Rd blocking it near intersection with Bluff Road. In Columbia and Waterloo, numerous trees, tree limbs and power lines were blown down. In Waterloo, one of the large trees was about 18 inches in diameter and was snapped off at the base. It took down several power lines when it fell.
Thunderstorm Wind, Clinton
- When
- May 14, 6:15 PM CST
- Where
- Clinton County, 0.4 mi NNE of New Baden to 0.75 mi NNW of Aviston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.535, -89.697
Numerous large tree limbs were blown down in New Baden and Aviston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Virginia, May 14, 20181.75 in hail · 51 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758250, 758252, 758255, 758253, 758261, 758262, 758254, 758266, 758274, 758267, 758269, 758275, 758279.